A note on percolation on $Z^d$: isoperimetric profile via exponential cluster repulsion

Gabor Pete (Microsoft Research)


We show that for all $p>p_c(\mathbb{Z}^d)$ percolation parameters, the probability that the cluster of the origin is finite but has at least $t$ vertices at distance one from the infinite cluster is exponentially small in $t$. We use this to give a short proof of the strongest version of the important fact that the isoperimetric profile of the infinite cluster basically coincides with the profile of the original lattice. This implies, e.g., that simple random walk on the largest cluster of a finite box $[-n,n]^d$ with high probability has $L^\infty$-mixing time $\Theta(n^2)$, and that the heat kernel (return probability) on the infinite cluster a.s. decays like $p_n(o,o)=O(n^{-d/2})$. Versions of these results have been proven by Benjamini and Mossel (2003), Mathieu and Remy (2004), Barlow (2004) and Rau (2006). For general infinite graphs, we prove that anchored isoperimetric properties survive supercritical percolation, provided that the probability of the cluster of the origin being finite with large boundary decays rapidly; this is the case for a large class of graphs when $p$ is close to 1. As an application (with the help of some entropy inequalities), we give a short conceptual proof of a theorem of Angel, Benjamini, Berger and Peres (2006): the infinite percolation cluster of a wedge in $\mathbb{Z}^3$ is a.s. transient whenever the wedge itself is transient.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 377-392

Publication Date: June 27, 2008

DOI: 10.1214/ECP.v13-1390


  1. O. Angel, I. Benjamini, N. Berger and Y. Peres. Transience of percolation clusters on wedges. Elec. J. Probab. 11 (2006), 655--669. MR2242658
  2. P. Antal and A. Pisztora. On the chemical distance in supercritical Bernoulli percolation. Ann. Probab. 24 (1996), 1036--1048. MR1404543
  3. E. Babson and I. Benjamini. Cut sets and normed cohomology, with applications to percolation. Proc. Amer. Math. Soc. 127 (1999), 589--597. MR1622785
  4. P. Balister and B. Bollobás. Projections, entropy and sumsets. Preprint, arXiv:0711.1151v1 [math.CO]
  5. M. T. Barlow. Random walks on supercritical percolation clusters. Ann. of Probab. 32 (2004), 3024--3084. MR2094438
  6. M. T. Barlow, A. Járai, T. Kumagai and G. Slade. Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Comm. Math. Phys., to appear. arXiv:math.PR/0608164
  7. I. Benjamini, G. Kozma and N. Wormald. The mixing time of the giant component of a random graph. Preprint, arXiv:math.PR/0610459.
  8. I. Benjamini, R. Lyons and O. Schramm. Percolation perturbations in potential theory and random walks, In: Random walks and discrete potential theory (Cortona, 1997), Sympos. Math. XXXIX, M. Picardello and W. Woess (eds.), Cambridge Univ. Press, Cambridge, 1999, pp. 56--84. MR1802426 arXiv:math.PR/9804010
  9. I. Benjamini and E. Mossel. On the mixing time of simple random walk on the super critical percolation cluster. Probab. Theory Related Fields 125 (2003), no. 3, 408--420. MR1967022 arXiv:math.PR/0011092
  10. I. Benjamini, R. Pemantle and Y. Peres. Unpredictable paths and percolation. Ann. Probab. 26 (1998), 1198--1211. MR1634419
  11. N. Berger and M. Biskup. Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 (2007), 83--120. arXiv:math.PR/0503576
  12. N. Berger, M. Biskup, C. Hoffman and G. Kozma. Anomalous heat kernel decay for random walk among bounded random conductances. Ann. Inst. H. Poincaré, to appear. arXiv:math.PR/0611666
  13. B. Bollobás and I. Leader. Edge-isoperimetric inequalities in the grid. Combinatorica 11 (1991), 299--314. MR1137765
  14. D. Chen and Y. Peres, with an appendix by G. Pete. Anchored expansion, percolation and speed. Ann. Probab. 32 (2004), 2978--2995. MR2094436
  15. F. R. K. Chung, R. L. Graham, P. Frankl and J. B. Shearer. Some intersection theorems for ordered sets and graphs. J. Combinatorial Theory A 43 (1986), 23--37. MR0859293
  16. J-D. Deuschel and A. Pisztora. Surface order large deviations for high-density percolation. Probab. Th. Rel. Fields 104 (1996), no. 4, 467--482. MR1384041
  17. N. Fountoulakis and B. Reed. The evolution of the mixing rate. Preprint, arXiv:math.CO/0701474.
  18. G. Grimmett. Percolation. Second edition. Grundlehren der Mathematischen Wissenschaften, 321. Springer-Verlag, Berlin, 1999. MR1707339
  19. G. Grimmett, H. Kesten and Y. Zhang. Random walk on the infinite cluster of the percolation model. Probab. Th. Rel. Fields 96 (1993), 33--44. MR1222363
  20. G. Grimmett and J. Marstrand. The supercritical phase of percolation is well-behaved. Proc. Roy. Soc. London Ser. A 430 (1990), 439--457. MR1068308
  21. O. Häggström, Y. Peres and R. H. Schonmann. Percolation on transitive graphs as a coalescent process: Relentless merging followed by simultaneous uniqueness. In: Perplexing Problems in Probability (M. Bramson and R. Durrett, ed.), pages 69--90, Boston, Birkhäuser. Festschrift in honor of Harry Kesten. MR1703125
  22. O. Häggström and E. Mossel. Nearest-neighbor walks with low predictability profile and percolation in $2+epsilon$ dimensions. Ann. Probab. 26 (1998), 1212--1231. MR1640343
  23. T. S. Han. Nonnegative entropy measures of multivariate symmetric correlations. Information and Control 36 (1978), 133--156. MR0464499
  24. D. Heicklen and C. Hoffman. Return probabilities of a simple random walk on percolation clusters. Electron. J. Probab. 10 (2005), 250--302. MR2120245
  25. H. Kesten and Y. Zhang. The probability of a large finite cluster in supercritical Bernoulli percolation. Ann. Probab. 18 (1990), 537--555. MR1055419
  26. G. Kozma. Percolation, perimetry, planarity. Rev. Math. Iberoam. 23 (2007), no. 2, 671--676. MR2371440 arXiv:math.PR/0509235
  27. T. M. Liggett, R. H. Schonmann and A. M. Stacey. Domination by product measures. Ann. Probab. 25 (1997), 71--95. MR1428500
  28. L. H. Loomis and H. Whitney. An inequality related to the isoperimetric inequality. Bull. Amer. Math. Soc. 55 (1949), 961--962. MR0031538
  29. L. Lovász and R. Kannan. Faster mixing via average conductance. Proceedings of the 27th Annual ACM Symposium on theory of computing 1999.
  30. R. Lyons, B. Morris and O. Schramm. Ends in uniform spanning forests. Preprint, arXiv:0706.0358 [math.PR].
  31. R. Lyons, with Y. Peres. Probability on trees and networks . Book in preparation, present version is at http://mypage.iu.edu/~rdlyons.
  32. T. Lyons. A simple criterion for transience of a reversible Markov chain. Ann. Probab. 11 (1983), 393--402. MR0690136
  33. P. Mathieu and A. L. Piatnitski. Quenched invariance principles for random walks on percolation clusters. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 (2007), 2287--2307. MR2345229 arXiv:math.PR/0505672
  34. P. Mathieu and E. Remy. Isoperimetry and heat kernel decay on percolation clusters. Ann. Probab. 32 (2004), 100--128. MR2040777
  35. B. Morris and Y. Peres. Evolving sets, mixing and heat kernel bounds. Prob. Th. Rel. Fields 133 (2005), no. 2, 245--266. MR2198701 arXiv:math.PR/0305349
  36. A. Nachmias and Y. Peres. Critical random graphs: diameter and mixing time. Ann. Prob., to appear. arXiv:math.PR/0701316
  37. G. Pete. Anchored isoperimetry, random walks, and percolation: a survey with open problems. In preparation.
  38. C. Rau. Sur le nombre de points visités par une marche aléatoire sur un amas infini de percolation. Preprint, arXiv:math.PR/0605056.
  39. L. Saloff-Coste. Lectures on finite Markov chains. In: Lectures on probability theory and statistics (Saint-Flour, 1996), pages 301--413. Lecture Notes in Math., 1665, Springer, Berlin, 1997. MR1490046
  40. V. Sidoravicius and A-S. Sznitman. Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields 129 (2004), 219--244. MR2063376
  41. C. Thomassen. Isoperimetric inequalities and transient random walks on graphs. Ann. Probab. 20 (1992), 1592--1600. MR1175279
  42. Á. Timár. Neighboring clusters in Bernoulli percolation. Ann. Probab. 34 (2006), no. 6. 2332--2343. MR2294984
  43. Á. Timár. Cutsets in infinite graphs. Combin. Probab. & Comput. 16 (2007), no. 1, 159--166. MR2286517
  44. Á. Timár. Some short proofs for connectedness of boundaries. Preprint, http://www.math.ubc.ca/~timar.
  45. B. Virág. Anchored expansion and random walk. Geom. Funct. Anal. 10 (2000), no. 6, 1588--1605. MR1810755
  46. W. Woess. Random walks on infinite graphs and groups . Cambridge Tracts in Mathematics Vol. 138, Cambridge University Press, 2000. MR1743100

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.